Virginia, 2015

Dense Fog in Virginia, May 6, 2015

May 6, 2015 · NWS LWX · 4 events in 4 counties and zones

Stationary front extended across PA through the period. Pre frontal showers increased moisture over portions of the Piedmont and the Shenandoah Valley.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Stationary front extended across PA through the period. Pre frontal showers increased moisture over portions of the Piedmont and the Shenandoah Valley. This combined with clearing skies and weakening winds as high pressure built in led to the formation of dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 5, 8:17 PM EST, 3 hours 43 minutes earlier.

Area forecast discussion, May 5, 8:17 PM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
917 PM EDT TUE MAY 5 2015

.SYNOPSIS...
A STATIONARY FRONT WILL REMAIN STRETCHED ACROSS PENNSYLVANIA
THROUGH WEDNESDAY. HIGH PRESSURE BUILD OVER THE NORTHERN MID-
ATLANTIC WEDNESDAY NIGHT AND PERSIST THROUGH THE WEEKEND.
MEANWHILE...LOW PRESSURE OFF SOUTHERN FLORIDA DEVELOP AS IT MOVES
NORTH TO THE CAROLINA COAST THROUGH WEDNESDAY NIGHT...THEN LIKELY
PERSISTS THERE THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 01Z...WEAK TROUGH/STATIONARY FRONT STRETCHES E-W ACROSS
CENTRAL PA. PREFRONTAL SHOWERS AND THUNDERSTORMS TOOK ON A BIT OF
A LIFE OF ITS OWN AS IT DRIFTED EAST ACROSS THE WASHINGTON DC
METRO THIS EVENING...AND IS NOW OVER SRN MD. THIS ACTIVITY WILL
CONTINUE TO DRIFT EAST INTO THE LATE EVENING WITH JUST ISOLATED
SHOWERS ACROSS THE REST OF THE AREA THROUGH MIDNIGHT. MOSTLY QUIET
TONIGHT...THOUGH IT SHOULD BE NOTED THAT NRN MD WAS NOT WORKED
OVER.

IT WAS A WARM DAY TODAY...SEE CLIMATE SECTION BELOW FOR
PERSPECTIVE.

MIN TEMPS TONIGHT GENERALLY LOW 60S WITH DEWPOINTS ALSO IN THE LOW
60S. THINK THE CLOUD COVER WILL LIMIT FOG DEVELOPMENT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
SIMILAR DAY WEDNESDAY COMPARED TO TUESDAY. LIGHT FLOW...SO SLOW
MOVING ACTIVITY THAT MAY CONGEAL AGAIN. AS OF NOW THE BEST CHANCES
ARE FOR THE NRN TIER OF THE CWA WHICH WILL BE CLOSER TO THE
STATIONARY FRONT OVER PA.

MAX TEMPS GENERALLY LOW 80S...A COUPLE DEGREES LESS THAN TODAY DUE
TO MID/HIGH CLOUD COVER. MID 80S LIKE TODAY WHERE SUNNIER SKIES
PREVAIL.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
FRONTAL ZONE WILL STILL BE FAIRLY ILL-DEFINED WEDNESDAY EVENING.
HIGH PRESSURE WILL BE LOCATED TO THE NORTH WHILE A LOW TAKES PLACE
OFF THE GA COAST. FOR THE MAJORITY OF THE SYNOPTIC MODELS...A LLVL
NE FLOW IS EVIDENT PUSHING INTO NE MD...PERHAPS AS FAR AS
DC...WHICH SERVES TO STABILIZE THE ATMOSPHERE. HOWEVER THE 12Z NAM
AND NMM...AS WELL AS THE 00Z ARW DEPICT CONVECTION FORMING ALONG A
CONVERGENCE ZONE IN PA AND DROPPING SOUTH DURING THE
EVENING...AFFECTING MORE OF THE AREA. WILL CONTINUE BROAD BRUSHED
CHANCE POPS THROUGH THE EVENING...ALTHOUGH DID EXTEND THUNDER
MENTION A LITTLE LONGER TO ACCOUNT FOR CONVECTIVE UNCERTAINTY. DEW
POINTS WILL REMAIN ELEVATED OVERNIGHT SO LOWS WILL ONLY FALL INTO
THE UPPER 50S TO LOWER 60S.

ON THURSDAY THE SFC HIGH MOVES OFFSHORE WITH LIGHT RETURN FLOW
DEVELOPING. MID/UPPER RIDGE AXIS WILL BECOME CENTERED OVER
APPALACHIANS. EXPECT THIS TO SQUASH MOST CONVECTION...BUT DID
CONTINUE TO CARRY LOW END POPS IN THE MOUNTAINS WHERE BUILDING (BUT
MEAGER) INSTBY WILL COMBINE WITH TERRAIN CIRCULATIONS. ANY ACTIVITY
WILL DIMINISH WITH SUNSET. ELSEWHERE ATMOSPHERE DOESN/T TOTALLY DRY
OUT...SO PARTLY TO MOSTLY CLOUDY AT TIMES. HIGHS IN THE 70S...AND
LOWS MID 50S TO LOWER 60S.

RIDGING MAIN WX FEATURE THROUGH THE EXTENDED WITH HIGH/LOW TEMPS
GENERALLY 10 DEGREES ABOVE CLIMO NORMS. HOWEVER...RESIDUAL DEEP
LAYER MOISTURE WILL ALLOW FOR A CHC OF AFTN SHRA OR T-STORMS
SOMEWHERE IN THE CWA NEARLY EACH DAY. BEST PRECIP CHANCES ON FRI AND
SAT IN THE FAVORED ELEVATED TERRAIN IN THE WEST...WITH VERY LOW
CHANCES AS YOU APPROACH THE 95 CORRIDOR. LOW PRECIP CHANCES THEN
SPREAD EASTWARD FOR SUN...AND EVEN MORE SO FOR MON...AS RIDGING
BEGINS TO LOOSEN ITS GRIP ON THE REGION AND A CLD FRNT APPROACHES.
ORGANIZED SVR CHANCES THRU THE PERIOD VERY LOW...AS DEEP LAYER SHEAR
REMAINS RATHER ANEMIC....AND INSTABILITY IS MARGINAL.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
ISOLATED SHOWERS REST OF THE EVENING...QUIET TONIGHT WITH CALM
WINDS AND HIGH CLOUDS. ANY FOG LOOKS TO BE ISOLATED DUE TO CLOUDS.

WED SHOULD BE FAIRLY SIMILAR TO TDA WX WISE...M CLDY W/ ISOLD
RW/AFTN TRW. STILL...VFR GENERALLY PREVAILS.

CHANCES OF SHOWERS AND PERHAPS A THUNDERSTORM WILL LINGER INTO WED
EVENING...BUT CONFIDENCE LOW ON COVERAGE. LOW LEVEL MOISTURE PRESENT
EARLY THU MORNING...WHICH MAY RESULT IN FOG...ESPECIALLY IF A
TERMINAL SEES RAIN DURING THE EVENING. ISOLATED SHOWER POSSIBLE THU
AFTERNOON AT MRB/CHO. FOG POSSIBLE...MAINLY AT PRONE
LOCATIONS...FRIDAY MORNING. WINDS LIGHT/VRB WED NIGHT-THU NIGHT.

EXPECT VFR COND FRI THRU SUN. HOWEVER...LOW LEVEL MOISTURE COULD
ALLOW FOR SOME PREDAWN FOG AT CLIMO FAVORED LOCATIONS.

&&

.MARINE...
SLY FLOW TO 10 TO 15KT BEHIND SWATH OF SHOWERS/ISOL THUNDERSTORMS
MOVING EAST FROM SRN MD THIS EVENING. SCT RW/TRW ARE PSBL AGN ON
WED AFTERNOON/EVENING. GUSTS INTO THE 30 TO 35 KT RANGE PSBL
AGAIN W/ THESE.

WITH WEAK SFC PRESSURE PATTERN...SUSTAINED STRONG WINDS ARE NOT
EXPECTED WED NIGHT-THU NIGHT. SURGE WITH HIGH PRESSURE BUILDING TO
NORTH MAY BRING BEST CHANCE AT NEAR-SCA GUSTS WED EVENING. SCATTERED
SHOWERS AND STORMS ARE ALSO POSSIBLE THROUGH WED EVENING.

WINDS LIGHT UNDER HIGH PRESSURE...SO NOT EXPECTING SCA CONDS FRI
THRU SUN. LOW PRESSURE LOOKS TO REMAIN STALLED OVER THE CAROLINAS
THURSDAY THROUGH THE WEEKEND. MAY EJECT NORTHEAST PAST DELMARVA ON
MONDAY.

&&

.CLIMATE...
THE WARMEST AIRMASS OF THE 2015 SO FAR HAS MOVED OVER THE REGION
DURING THE EARLY PART OF THIS WEEK.

DCA REACHED A HIGH OF 86 DEGREES ON TUESDAY MAY 5TH...THE WARMEST
DAY SINCE SEPTEMBER 21ST 2014 WHEN THE TEMPERATURE REACHED 86
DEGREES.

BWI REACHED A HIGH OF 85 DEGREES ON TUESDAY MAY 5TH...THE WARMEST
DAY SINCE SEPTEMBER 11TH 2014 WHEN THE TEMPERATURE REACHED 89
DEGREES.

IAD REACHED A HIGH OF 85 DEGREES ON TUESDAY MAY 5TH...THE WARMEST
DAY SINCE SEPTEMBER 11TH 2014 WHEN THE TEMPERATURE REACHED 86
DEGREES.

CHO REACHED A HIGH OF 85 DEGREES ON TUESDAY MAY 5TH...THE WARMEST
DAY SINCE SEPTEMBER 21ST 2014 WHEN THE TEMPERATURE REACHED 87
DEGREES.

DMH REACHED A HIGH OF 86 DEGREES ON MONDAY MAY 4TH...THE WARMEST DAY
SINCE SEPTEMBER 11TH 2014 WHEN THE TEMPERATURE REACHED 90 DEGREES.

HGR REACHED A HIGH OF 85 DEGREES ON MONDAY MAY 4TH...THE WARMEST DAY
SINCE SEPTEMBER 6TH 2014 WHEN THE TEMPERATURE REACHED 90 DEGREES.

MRB REACHED A HIGH OF 85 DEGREES ON MONDAY MAY 4TH...THE WARMEST DAY
SINCE SEPTEMBER 21ST 2014 WHEN THE TEMPERATURE REACHED 86 DEGREES.

DCA = REAGAN NATIONAL AIRPORT (WASHINGTON DC) BWI = BALTIMORE-
WASHINGTON THURGOOD MARSHALL INTERNATIONAL AIRPORT IAD = DULLES
INTERNATIONAL AIRPORT CHO = CHARLOTTESVILLE ALBEMARLE AIRPORT DMH =
MARYLAND SCIENCE CENTER (BALTIMORE INNER HARBOR) HGR = HAGERSTOWN
REGIONAL AIRPORT MRB = EASTERN WEST VIRGINIA REGIONAL AIRPORT
(MARTINSBURG WV)

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...JACKSON
CLIMATE...DFH
PREVIOUS...WOODY!/ADS/MSE
Hazardous weather outlook, May 5, 12:33 PM EST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
133 PM EDT TUE MAY 5 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-061545-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
133 PM EDT TUE MAY 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-061545-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
133 PM EDT TUE MAY 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 5, 7:34 PM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
834 PM EDT TUE MAY 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     MARINE TSTM WIND 3 ENE DAHLGREN          38.34N  76.99W
05/05/2015  M39 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX1500110

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 dense fog. Local standard time, as filed.

Dense Fog, Shenandoah

When
May 6, 12:00 AM EST to 6:20 AM EST
Where
Shenandoah forecast zone
Reported by
AWOS
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Visibilities of one quarter mile or less were reported at 8W2.

Dense Fog, Culpeper

When
May 6, 12:10 AM EST to 6:45 AM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Visibilities of one quarter mile or less were reported at CJR.

Dense Fog, Page

When
May 6, 12:30 AM EST to 5:20 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Visibilities of one quarter mile or less were reported at LUA.

Dense Fog, Southern Fauquier

When
May 6, 3:15 AM EST to 6:00 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibilities of one quarter mile or less were reported at HWY, FDK and HEF.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578309, 578312, 578311, 578314.